Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 95, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 11, 2019, 4:14 PM EDT for Charleston County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2019, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 11, 2019, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:47 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 11, 3:47 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Charleston SC 347 PM EDT Sun Aug 11 2019 .SYNOPSIS... A stationary front over South Carolina tonight will drift into Georgia Monday, before dissipating. Drier high pressure will briefly build from the north on Tuesday, before a cold front drops into the area late Wednesday and lingers into next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The weak stalled front across southern SC will shift south into GA late tonight. Most evening convection will wind down but can't rule out isolated showers and storms overnight. Can't rule out a few storms becoming severe through early evening during peak heating and maximum mesoscale boundary influence but possibly the bigger threat will be locally heavy rain, which could produce flash flooding, especially in downtown Charleston around high tide. Think best chance of fog will be inland where the lowest surface pressure condensation deficits look to be, especially where rain occurs today. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Deep ridging will build over the area Monday and Tuesday with somewhat drier air that arrives courtesy of a deep northwesterly flow aloft. That along with larger scale subsidence will limit how much convection is able to get going each day. For Wednesday, the ridging aloft starts to erode as an upstream cold front approaches by late in the day. Moisture will increase appreciably during this time, with PWat as high as 2.25 to 2.5 inches expected. This along with better thermodynamics and forcing aloft will lead to a greater chance of afternoon showers and t-storms. For Monday, there is better moisture and forcing due to the stationary front that drifts to near the Altamaha River by evening. It is here where we have our better chances of convection in the scattered range where the higher MUCAPE is forecast to occur. Elsewhere, just isolated coverage is expected, with the sea breeze as the main initiator of showers and t-storms. DCAPE in excess of 1000 J/kg could promote an isolated strong or marginally severe storm. Highs will reach 90-94F inland from the coast. Activity will quickly fade during the early and mid evening, with maybe some fog far inland late. Lows in the lower and middle 70s most communities inland, upper 70s closer to the coast. Tuesday looks to be even less active with the stationary front having dissipated and H5 heights as high as around 5920-5930 meters. Thus we have nothing more than isolated coverage during the afternoon. DCAPE is again greater than 1000 J/kg, so a pulse strong or marginally severe storm can occur. Max temps will be a degree or two warmer, and the accompanying heat indices will approach Heat Advisory thresholds over some areas south of I-16 in Georgia. Wednesday will experience the best coverage of showers and t-storms due to the approaching cold front, lower heights aloft and less of a cap. We currently have 30-40% PoP over the coastal corridor, but 50-60% (which might prove to be conservative) over the central and northwest zones. DCAPE is less than previous days, so any severe potential is limited. But with PWat around 2-3 standard deviations above normal and the storm motion aligned generally parallel to the approaching cold front, back-building and training of cells could lead to an enhanced risk of urban flooding. Max temps will be dependent upon how fast the coverage of convection develops, but we do have lower and middle 90s beforehand. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... The cold front will stall over the area Wednesday night and linger into Saturday. Deep tropical moisture will continue to overspread the area, likely resulting in a wet pattern with scattered to numerous showers and tstms much of the period. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... VFR conditions will prevail. Showers and tstms are expected to develop this afternoon and early evening as a weak front drops south over the coastal corridor, interacting with the developing sea breeze and enhancement convergence of moisture. Flight restrictions associated with tstms are possible at both terminals. Later tonight, patchy low clouds and fog are possible but the current potential is too low for 18Z TAF inclusions. Extended Aviation Outlook: Little to no chance of any flight restrictions until Wednesday and Thursday when a cold front approaches and stalls nearby. This will result in at least periodic sub-VFR weather in SHRA/TSRA both afternoons and evenings. && .MARINE... Tonight: A weak front will shift south toward the Savannah River with S/SE winds 10-15 kt or less weakening overnight and shifting to more E/SE across the SC waters late. Seas will mainly be in the 1-3 ft range, highest to the east near the Gulf Stream. Monday through Friday: A stationary front that drops across our Georgia waters Monday will dissipate before Tuesday, before a cold front approaches late Wednesday and persists nearby the rest of the week. A mostly E or SE flow early in the week will become more S or SW thereafter, but even with sea breeze influences and nocturnal low level jetting, winds and seas will stay far beneath any advisory levels. The potential for strong t-storms will increase as the front draws closer for Wednesday through Friday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...33 LONG TERM...JRL AVIATION...33/RAD MARINE...33/RJB
Hazardous weather outlook, Aug 11, 4:10 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 410 AM EDT Sun Aug 11 2019 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-121315- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 410 AM EDT Sun Aug 11 2019 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 11, 3:37 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston SC
337 PM EDT Sun Aug 11 2019
SCZ050-112000-
Charleston-
337 PM EDT Sun Aug 11 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 336 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Awendaw, or 8 miles west of McClellanville,
moving south at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Awendaw, Garris Landing and Bull Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3298 7946 3298 7951 3297 7952 3288 7955
3288 7965 3296 7974 3303 7972 3309 7966
3311 7965 3312 7951
TIME...MOT...LOC 1936Z 353DEG 9KT 3304 7961Special weather statement, Aug 11, 3:56 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
356 PM EDT Sun Aug 11 2019
SCZ045-050-052-112030-
Inland Berkeley-Tidal Berkeley-Charleston-
356 PM EDT Sun Aug 11 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 356 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Wando to near
Awendaw, and moving south at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Mount Pleasant, Isle Of Palms, Awendaw, Garris Landing, Mount
Pleasant Regional Airport, Price Inlet and Bull Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3298 7951 3297 7952 3289 7955 3280 7971
3279 7977 3318 7996 3318 7978 3307 7952
3298 7948
TIME...MOT...LOC 1956Z 348DEG 9KT 3298 7980 3298 7959The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:28 PM EDT | Special Marine Warning | CHS | 62 min | |
| Aug 10, 8:38 PM EDT | Special Marine Warning | CHS | 82 min | |
| Aug 10, 8:46 PM EDT | Special Weather Statement | CHS | Dorchester | 29 min |
| Aug 11, 3:37 PM EDT | Special Marine Warning | CHS | 68 min | |
| Aug 11, 3:37 PM EDT | Special Weather Statement | CHS | Charleston | 23 min |
| Aug 11, 3:56 PM EDT | Special Weather Statement | CHS | Charleston | 34 min |
| Aug 11, 4:28 PM EDT | Special Marine Warning | CHS | 65 min | |
| Aug 11, 4:41 PM EDT | Areal Flood Advisory | CHS | Charleston | 80 min |
| Aug 11, 7:44 PM EDT | Special Weather Statement | CHS | Jasper | 31 min |
| Aug 10, 8:05 PM EDT | Special Weather Statement | CHS | McIntosh | 25 min |
| Aug 11, 4:56 PM EDT | Special Weather Statement | CHS | Tattnall | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.